What are the Symptoms of a Drug Overdose?

patient being treated in the ER

What is a Drug Overdose?

A drug overdose occurs when you take too much of a substance, whether it’s a prescription drug or an illegal drug. An overdose can be intentional or accidental, but either way, it can have seriously harmful or life-threatening side effects on your body. The severity of the effects depends on factors like the type of drug you used, how much of the drug you took, and your medical history.

Signs and symptoms of a drug overdose may include:

  • Difficulty breathing
  • Dilated (enlarged) pupils
  • Bluish lips and fingertips
  • Confusion
  • Nausea or vomiting
  • Unconsciousness
  • Changes in body temperature
  • Chest pain
  • Violent behavior
  • Convulsions or seizures
  • Death

What Causes Drug Overdoses?

As mentioned above, drug overdoses can be accidental or intentional. Some people with suicidal ideation or severe depression may intentionally overdose by taking too much of a drug. In other cases, a child may accidentally take an adult’s prescription medication and suffer an overdose and severe side effects as a result.

What are the Symptoms of a Drug Overdose?

The signs and symptoms of a drug overdose can vary depending on the type of drug you took, how much you used, and your physical and medical history. According to the U.S. National Library of Medicine, symptoms of overdose generally include:2

  • Difficulty breathing
  • Dilated (enlarged) pupils
  • Bluish lips and fingertips
  • Confusion
  • Nausea or vomiting
  • Unconsciousness
  • Changes in body temperature
  • Chest pain
  • Violent behavior
  • Convulsions or seizures
  • Death

Although the most common cause of death from drug overdose is respiratory failure, different types of drugs can also produce a variety of overdose symptoms.

Opioid overdose symptoms3
  • Small pinpoint pupils
  • Falling asleep or lack of consciousness
  • Slow, shallow breathing
  • Choking or gurgling sounds
  • Limb body
  • Pale, blue, or cold skin
  • Respiratory failure
Alcohol overdose symptoms4
  • Confusion
  • Vomiting
  • Seizures
  • Slow breathing
  • Irregular breathing
  • Bluish or pale skin
  • Low body temperature
  • Cardiac arrest
  • Loss of consciousness
Depressant overdose symptoms5
  • Low blood pressure
  • Low body temperature
  • Slow heart rate
  • Difficulty breathing
  • Respiratory failure
  • Hypoxia
  • Coma
Stimulant overdose symptoms6
  • Restlessness
  • Tremors
  • Overactive reflexes
  • Rapid breathing
  • Confusion
  • Aggression
  • Hallucinations
  • Panic states
  • Abnormally increased fever
  • Muscle pain
  • Weakness
  • Irregular heartbeat
  • Heart attack
  • Seizures
  • Abnormally high or low blood pressure
  • Nausea or vomiting
  • Diarrhea
  • Abdominal cramps
  • Convulsions
  • Coma

How to Treat Drug Overdose

A drug overdose can range from very mild to serious or life-threatening. As a result, several different treatments may be needed in the emergency room once the person has been admitted to the hospital. Possible drug overdose treatments and tests include:7

  • Airway support, including oxygen, intubation, and/or ventilator
  • Activated charcoal
  • Blood tests
  • Urine tests
  • Chest x-ray
  • CT scan
  • EKG (electrocardiogram)
  • Fluids through a vein
  • Laxative
  • Medications to treat or reverse the overdose (if one exists)

Drug Overdose Risk Factors

Certain risk factors may also increase your risk of experiencing a drug overdose. For example, you may be more likely to overdose if you:8

  • Have a history of substance abuse problems
  • Have a history of mental health disorders
  • Mix different drugs
  • Abuse drugs alone
  • Have recently experienced changes to tolerance (such as after detoxing or going to rehab)
  • Use street drugs or designer drugs (ingredients, potency, and side effects can be unpredictable)
  • You are unaware of how to properly use a medication (i.e. dosage/instructions)

What to Do If a Loved One is Overdosing

If you believe a friend or loved one is overdosing on drugs, responding appropriately and quickly can be the difference between life and death. If your loved one has overdosed on alcohol or stimulants, the best course of action is to call 911 immediately. 

According to the Centers for Disease Control and Prevention (CDC), opioids were involved in nearly 68 percent of all opioid deaths in 2017. So knowing how to respond to an opioid overdose is very important.

According to the Overdose Prevention & Education Network, here is what you should do if you think someone is overdosing:9

  • Call 911. 

Let the operator know that the person is not breathing and/or is unconscious. Tell them your exact location and stay with the person. If you have to leave, put them in the recovery position first. The person should be laying on their side with a hand supporting their head and a bent knee supporting their body to stop them from rolling over onto their stomach.

  • Help them breathe. 

If there is anything in the person’s mouth, such as gum, that is blocking the airway, remove it first. Then, tilt their head back, pinch their nose, and breathe into their mouth. You should check to make sure their chest is rising and falling. If not, tilt the head back more and continue breathing into their mouth. Continue doing this until the ambulance arrives, the person starts breathing on their own again, someone else takes over for you, or you’re too tired to continue.

  • Administer naloxone. 

If you have naloxone and you know how to administer it, put the kit together and carefully spray it up their nose. Wait for one to three minutes before administering another dose.

How Many People Die of Drug Overdose?

  • Drug overdose is one of the leading causes of accidental death in the United States. Opioids (mainly synthetic opioids) are the main driver in this trend.10
  • In 2018, there were 67,367 drug overdose deaths in the United States. That’s 4.1 percent lower than the total in 2017, which was 70,237 drug overdose deaths.11
  • The 2018 drug overdose death rate for 14 states and the District of Columbia was 4.6 percent lower than in 2017.11
  • The drug overdose death rate was higher in 2018 than in 2017 for five states: California, Delaware, Missouri, New Jersey, and South Carolina.
  • Drug overdose death rates involving synthetic opioids (excluding methadone) increased by 10 percent from 2017 to 2018.11 Drugs of concern include fentanyl, fentanyl analogs, and tramadol, among others.
  • Cocaine drug overdose deaths more than tripled from 2012 to 2018.11
  • Drug overdose deaths involving psychostimulants increased nearly 5-fold from 2012 to 2018.11
  • Based on the CDC’s 12 month-ending provisional counts of drug overdose deaths, there were an estimated 69,679 drug overdose deaths between July 2018 and July 2019.12

How to Prevent Drug Overdose

If you or a loved one is at risk of overdosing, understanding the risks of substance abuse is a great place to start. Knowing the signs and symptoms of drug abuse, addiction, and overdose can help you identify troublesome behavioral patterns and address the issue before an overdose occurs.

If a friend or loved one is abusing alcohol or drugs, engaging in friendly, non-judgmental dialogue about the risk factors of overdose may help your loved one understand your concern. Talking to him or her about the risks of overdose, getting help for drug abuse, and even providing strategies to use safely (if he or she is unwilling to get treatment) can reduce his or her likelihood of overdosing and may also pave the way to a sober lifestyle in recovery.

Ultimately, your friend or loved one must decide to get help on their own. Although involuntary treatment can still be effective, the decision to get sober and live life in recovery is a very personal one.

Get Help for Drug and Alcohol Addiction Today

Addiction is a disease that requires individualized treatment and long-term care to overcome. Admitting that you have a substance abuse problem is nothing to be ashamed of. It’s the first step of starting a new, sober life.

If you need help to stop abusing drugs or alcohol, the caring professionals at Briarwood Detox Center are here to help you get started with a personalized drug detox program. Medical drug detox is safe and often the most effective way to stop using drugs or alcohol. If you’re ready to start your new life in recovery, call (888) 857-0557 to learn more about our drug and alcohol detox programs today.

 

References:

  1. https://medlineplus.gov/ency/article/007287.htm
  2. https://medlineplus.gov/ency/article/000016.htm
  3. https://www.cdc.gov/drugoverdose/pdf/patients/preventing-an-opioid-overdose-tip-card-a.pdf
  4. https://www.mayoclinic.org/diseases-conditions/alcohol-poisoning/symptoms-causes/syc-20354386
  5. https://www.drugabuse.gov/publications/drugfacts/prescription-cns-depressants
  6. https://www.drugabuse.gov/publications/drugfacts/prescription-stimulants
  7. https://medlineplus.gov/ency/article/007287.htm
  8. https://www.cdc.gov/drugoverdose/data/statedeaths.html
  9. https://odprevention.org/responding-to-an-overdose/
  10. https://harmreduction.org/issues/overdose-prevention/
  11. https://www.cdc.gov/nchs/products/databriefs/db356.htm
  12. https://www.cdc.gov/nchs/nvss/vsrr/drug-overdose-data.htm#dashboard

Get Help Now


First Name (required)

Last Name (required)

Your Email (required)

Your Phone

Your Message

Call Now Button